Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 37, NWS Los Angeles, CA

February 19, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 19, 2005, 8:10 AM PST for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2005, 8:10 AM PST (16:10 UTC)
Expired
Feb 19, 2005, 11:00 AM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 191608
FFWLOX
CAC037-191900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
810 AM PST SAT FEB 19 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED AND EXPANDED A

* FLASH FLOOD WARNING FOR...
  LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...INCLUDING THE         
  ANTELOPE VALLEY
  
* UNTIL 1100 AM PST

* AT 800 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
MODERATE TO HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER MUCH OF 
LOS ANGELES COUNTY. STORMS PRODUCING THE HEAVIEST RAIN STRETCHED 
FROM NEAR LONG BEACH TO ROWLAND HEIGHTS AND ALSO FROM NEAR SANTA 
MONICA INTO THE SAN FERNANDO VALLEY. HEAVY RAIN WAS ALSO OVER THE 
FOOTHILL BURN AREA AND THE ANTELOPE VALLEY. MUCH OF THE COUNTY HAS 
ALREADY RECEIVED BETWEEN ONE AND THREE INCHES OF RAIN IN THE LAST 12 
HOURS. NUMEROUS ROADS HAVE ALREADY BEEN CLOSED DUE TO HIGH WATER. AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN IS LIKELY THROUGH 11 AM DUE TO 
LOCAL RAINFALL RATES BETWEEN ONE HALF INCH AND ONE INCH PER HOUR. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE BURN 
AREAS OF LOS ANGELES COUNTY...NORWALK...WHITTIER...SAN FERNANDO AND 
SAN GABRIEL VALLEYS...SANTA CLARITA...PALMDALE AND LAKE LOS ANGELES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...DESERT
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. PEOPLE LIVING IN OR BELOW AREAS 
OF STEEP TERRAIN SHOULD BE ALERT FOR ROCK AND MUDSLIDES. FAVORABLE 
LOCATIONS FOR MUDFLOWS ARE IN AND BELOW ANY BURN AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3406 11855 3400 11846 3376 11813 3396 11798
      3396 11779 3420 11768 3481 11770 3481 11888
      3429 11864 3418 11867 3409 11894 3403 11882

$$

MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 3:00 AM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Feb 19, 3:00 AM PST, 5 hours 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PST SAT FEB 19 2005

.SHORT TERM...
UPR LOW NR 37/128 STILL SPINNING COPIOUS MOISTURE OVER SRN CA. 06Z NAM
AND GFS INITIALIZED WELL. MDLS DIFFER SOME OVER NEXT 48 HOURS ABOUT
EXACT PROGRESSION OF THE UPPER LOW BOTH ARE PRETTY SIMILAR BY 60
HOURS. LITTLE DETAILS ASIDE ALL MDLS AGREE THAT LOW WILL SIT AND SPIN
FOR NEXT 24 HOURS AND THEN PHASE IN WITH PAC NW TROF WITH A REDELOPING
CLOSED LOW AT 30/120 BY 00Z SUN. THE LOW WILL THEN MOVE SLOWLY NORTH
AND EAST ARRIVING AT POINT CONCEPTION TUESDAY AFTERNOON.

THIS SETS THE STAGE FOR A SOGGY LONG WEEKEND AS INPULSE AFTER IMPULSE
WILL BE SPUN AROUND THE LOW AND SLAMMED INTO THE COAST. THIS WILL
RESULT IN VARIED WEATHER PATTERN FROM NOW UNTIL MONDAY AS THE WEATHER
WILL BE FAIRLY PLEASENT INBETWEEN IMPULSES AND THEN DOWNRIGHT
TREACHERIOUS IN THE MIDST OF IMPULSES. SEVERE WEATHER AND FLASH
FLOODING WILL BE VERY LIKELY EVERYTIME AN IMPULSE ROLLS OVER THE AREA.

ATMOSPHERE WILL BE UNSTABLE TODAY AND THUNDER SHOULD OCCUR AT VARIOUS
TIMES THROUGHOUT THE CWA.

SNOW LEVELS WILL DIP SLIGHTLY AND SNOW WILL NOT REALLY LET UP TIL THE
LOW IS AWAY SO EXTENDED WSW TIL TUESDAY.

.LONG TERM...
SOUTHERLY MOIST FLOW REMAINS THROUGH TUESDAY AFTERNOON THEN MOIST NW
FLOW MOVES IN AND LASTS TIL WED PM AS UPPER LOW MAKES LAND FALL AND
MOVES EASTWARD. A LITTLE RIDGE POPS UP LATE THURSDAY AND THEN LASTS
INTO THE WEEKEND FOR DRIER AND SLIGHTLY WARMER CONDITIONS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

RORKE
Hazardous weather outlook, Feb 19, 6:00 AM PST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT FEB 19 2005

CAZ034>041-044>047-051>054-059-087-088-201400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PERIODS OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TODAY.
SOME OF THESE THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING...SMALL
HAIL...AND GUSTY WINDS TO 35 MPH. EXPECT SOME LOCAL FLOODING ON
ROADWAYS AND IN INTERSECTIONS. ROCKSLIDES AND MUDSLIDE MAY ALSO POSE
A PROBLEM.

SNOW WILL FALL ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTIES TODAY. SNOW LEVELS EARLY THIS MORNING WERE AVERAGING 6000
TO 6500 FEET AND SNOW LEVELS WILL DROP TO 5500 FEET TONIGHT. 12 TO
24 INCHES OF SNOW ARE EXPECTED ABOVE 6000 FEET THROUGH TONIGHT.
GUSTY SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER 50 MPH
WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE VISIBILITIES
TO NEAR ZERO AT TIMES.

SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY.
SOME OF THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF
35 KNOTS...SMALL HAIL...VERY HEAVY RAIN...AND ROUGH SEAS.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

PERIODS OF RAIN ARE EXPECTED SUNDAY THROUGH TUESDAY. RAIN MAY BE
HEAVY AT TIMES. RAIN MAY BE HEAVY ENOUGH TO CAUSE SOME FLOODING
ACROSS THE AREA. WITH THE GROUND ALREADY SATURATED BY THE VERY WET
WEATHER SO FAR THIS WINTER... ADDITIONAL RAIN WILL INCREASE THE RISK
OF ROCK AND MUDSLIDE ACTIVITY...AS WELL AS MUD AND DEBRIS FLOWS NEAR
THE BURN AREAS.

IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...PERIODS
OF SNOW WILL CONTINUE THROUGH TUESDAY MORNING. SNOW LEVELS WILL BE
5500 FEET SATURDAY NIGHT AND SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS
THROUGH TUE SHOULD RANGE FROM 2 TO 4 FEET ABOVE 7000 FEET.
LESSER ACCUMULATIONS OF 1 TO 2 FEET CAN BE EXPECTED BETWEEN 5500
AND 7000 FEET. GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH
LOCAL GUSTS OVER 40 MPH AT TIMES WILL CONTINUE THROUGH SUNDAY
NIGHT. THE COMBINATION OF BLOWING SNOW AND DENSE FOG COULD REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 5:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 7:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 9:39 PM PSTSpecial Marine WarningLOX111 min
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX2 hr
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX4 days
Feb 18, 11:55 PM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 18, 11:57 PM PSTSevere Thunderstorm WarningLOXLos Angeles93 min
Feb 19, 1:24 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 1:30 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 2:45 AM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 19, 2:54 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 3:20 AM PSTFlash Flood WarningLOXVentura3 hr
Feb 19, 4:15 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Feb 19, 4:23 AM PSTSevere Thunderstorm WarningLOXLos Angeles97 min
Feb 19, 6:50 AM PSTFlash Flood WarningLOXVentura115 min
Feb 19, 7:40 AM PSTFlash Flood WarningLOXSanta Barbara80 min
Feb 19, 8:45 AM PSTFlash Flood WarningLOXVentura2 hr
Feb 19, 11:00 AM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.